Pennsylvania, 2010

Damaging Wind in Pennsylvania, June 28, 2010

June 28, 2010 · NWS CTP · 1 event in 1 county or zone

An isolated severe thunderstorm produced wind damage in northeast McKean County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An isolated severe thunderstorm produced wind damage in northeast McKean County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 28, 1:43 PM EST, 22 minutes earlier.

Area forecast discussion, Jun 28, 1:43 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
243 PM EDT MON JUN 28 2010

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH THIS EVENING...ACCOMPANIED BY
SHOWERS AND THUNDERSTORMS. DRIER AND COOLER AIR WILL MOVE DOWN
FROM THE NORTH ON TUESDAY...AS HIGH PRESSURE BUILDS IN FROM THE
UPPER GREAT LAKES. THE REST OF THE WEEK LOOKS DRY...WITH
TEMPERATURES WARMING UP BY THE HOLIDAY WEEKEND.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
SHOWERS ALL OVER THE SCOPE ATTM...WITH NOTHING CLIMBING ABOVE
20KFT. ALL CORES LOWER THAN THE 0C LEVEL. DESPITE HIGH PWATS AND
CAPES ANALYZED IN THE MESO ANALYSIS FOR THE LWR SUSQ...A PRE-
FRONTAL TROF IS TAKING AWAY MUCH OF THE MSTR AS TSTMS HAVE FORMED
OVER VA/MD. MORE SUNSHINE IS BREAKING THROUGH OVER THE SRM MTS
KEEPING THE POSSIBILITY OF RE-DEVELOPMENT THERE UNTIL EARLY
EVENING. SVR WW 426 IN EFFECT UNTIL 8 PM...BUT WILL LIKELY BE
TRIMMED AWAY BEFORE THEN. WITH SUCH LOW TOPS TO THE SHOWERS...WILL
JUST MENTION SHRA WITH CHC TSRA IN THE CENTRAL AND NORTH THIS
EVENING AND TSTMS IN THE SE. MOST IF NOT ALL SHRA SHOULD HAVE
DISSIPATED BY 10 OR 11 PM.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM TUESDAY/...
SLOW-MOVING ANTICYCLONE WHICH WILL CONTROL OUR WX THRU THE NEXT
WEEK WILL MOVE DOWN FROM THE NORTHWEST TONIGHT. THE DEWPOINTS WILL
DROP INTO THE M50S IN THE N BY SUNRISE TUE. A SECONDARY TROF/FRONT
COULD TOUCH OFF A FEW SHRA TONIGHT OF EARLY TUE MORNING...BUT
LIMITED MSTR WILL KEEP POPS UNDER 40 PCT IN THE N AND ONLY 20S IN
THE WRN MTS.

CLOUDS WILL BE THE TOUGH PART OF THIS FCST...WITH 925MB MSTR
REMAINING HIGH ACROSS THE MTS - ESP IN THE NE THROUGH TUE MORNING.
WILL FOLLOW THE NAM PROGS FOR MSTR AND PAINT MO CLDY SKIES IN THE
NE THRU THEN...WITH MIXING BURNING AWAY EVERYTHING DURING THE
DAYLIGHT HRS. MINS TONIGHT WILL GET CLOSE TO THE DEWPOINTS IN MOST
PLACES BUT IT WILL BE A RACE. WITH A FEW KTS OF WIND AND SOME
CLOUD COVER EXPECTED...WILL JUST MAKE A MENTION OF FOG IN THE NRN
VALLEYS. 8H TEMPS DROP TO 6C IN THE N AND 12C IN THE S. WITH LOTS
OF SUNSHINE...THIS SHOULD RESULT IN MAXES IN THE M80S IN THE
SE...BUT ONLY IN THE L70S IN THE N.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE WEATHER WILL BE QUIET THROUGH MUCH OF THE EXTENDED FORECAST.
STILL COULD BE A WARM AFTERNOON ACROSS SOUTHERN THIRD...WHERE
TEMPS WILL REACH THE 80S AND HIGHER DEWPOINTS WILL LINGER THE
LONGEST.

STRONG SURFACE HIGH BUILDS IN ACROSS THE GLAKES WED THROUGH
SAT...KEEPING NOT ONLY PRECIP CHANCES LOW...BUT SKIES MOSTLY CLOUD
FREE...DAYTIME TEMPS JUST A SHADE BELOW NORMAL...AND NIGHTTIME
LOWS IN THE MID 40S TO MID 50S. TROUGH LINGERS OVER S CANADA/NEW
ENGLAND WED AND THU...AND SHORTWAVES ROTATING THROUGH WILL BRUSH
OUR NORTHERN BORDER...SO DID ADD JUST A SLIGHT CHANCE FOR A
DAYTIME SHOWER/TSTORM THERE.

RETURN FLOW KICKS IN STARTING SAT WITH TEMPS AND HUMIDITY
SLOWLY INCREASING AT THAT TIME. THIS WILL INTRODUCE A CHANCE FOR
SUMMERTIME CONVECTION AGAIN BY LATE WEEKEND.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
GENERALLY BORDERLINE MVFR/VFR CONDITIONS ACROSS THE REGION AS OF
18Z ISSUANCE...WITH MVFR CIGS IN PLACE ACROSS LAURELS AND INTO THE
NORTHERN TIER. SHRA BECOMING MORE WIDESPREAD AND HEADING
EASTWARD...EXPECT TSRA TO BEGIN DEVELOPING IN THE NEXT FEW
HOURS...ESPECIALLY ACROSS THE LOWER SUSQ WHERE CLEAR SKIES
PREVAILED EARLIER. HENCE USED TEMPO GROUP TO SHOW POTENTIAL DROP
TO MVFR/IFR IN SHRA/TSRA AS THE AFTERNOON WEARS ON. ALSO...THERE
IS THE POTENTIAL FOR THE DEVELOPMENT OF IFR/MVFR CIGS AND VIS
OVERNIGHT...ESPECIALLY FOR NORTHERN AND WESTERN AIRFIELDS

WITH THE INTRUSION OF COOLER...DRIER AIR BEHIND COLD FRONTAL
PASSAGES THIS EVENING AND EARLY TUESDAY...IT LOOKS LIKE WE ARE IN
FOR A STRETCH OF NICE WX. EXPECT GENERALLY VFR FLYING CONDITIONS
WEDNESDAY THRU SATURDAY...ASIDE FROM SOME LATE NIGHT/EARLY MORNING
VALLEY FOG.

OUTLOOK...
WED-SAT...AM FOG PSBL IN VALLEYS...OTHERWISE VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/LAMBERT
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...DEVOIR/RXR
AVIATION...DANGELO/DICKEY
Hazardous weather outlook, Jun 28, 12:28 PM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
128 PM EDT MON JUN 28 2010

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
291730-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-
128 PM EDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PAZ056>059-063>066-291730-
PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
128 PM EDT MON JUN 28 2010

...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Buffalo radar (KBUF), 112 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McKean

When
June 28, 2:05 PM EST
Where
McKean County, 4 mi NNE of Rew
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.953, -78.520

Thunderstorm winds estimated near 60 mph knocked down a swath of trees approximately 1 mile west of Duke Center along Route 346.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228844.